A 25-year-old woman in Rhode Island gave new meaning to the phrase “feeling blue” when she developed a rare and sometimes fatal condition called methemoglobinemia that turned her blood a deep shade of navy blue.
The woman, whose case was delineated Wednesday within the geographic area Journal of medication, told doctors that she had used a topical pain reliever for a toothache.
The woman had indeed taken on a blueish tinge: She was what doctors call cyanotic, a medical term that refers to when the skin and nails can take on a blueish color. This is a typical sign the body isn’t obtaining enough elements.
Her blood had conjointly taken on a blue look. While blood is drawn from a vein typically takes on a darker appearance because it isn’t carrying oxygen, blood drawn from an artery should appear bright red. In the woman’s case, blood from her veins and arteries were dark blue.
Warren immediately recognized the problem: methemoglobinemia. He’d seen one case before, during his residency, when a patient developed the disease after being treated with an antibiotic. “The complexion looked precisely the same,” Warren told NBC News.
The diagnosing prompted Warren to require an additional precise activity of the woman’s blood element level, which showed that it was in fact much lower, at 67 percent. At this level, tissue damage can occur.
Methemoglobinemia happens once the iron in an exceedingly person’s blood changes kind and, as a result, can no longer bind to oxygen and carry it through the body. This means that even supposing an individual has no problem respiration, the rest of the body can feel like it’s suffocating.
In the woman’s case, she hadn’t taken an antibiotic. Instead, she had used associate over-the-counter desensitizing medication, which contained benzocaine, to help with pain from a toothache. She told Warren that she didn’t use the complete bottle, however, it had been apparent to him that she had “used an entire ton of it.”